Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Gaylord, MI

June 15, 2001Alcona County, Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2001, 4:13 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 4:13 PM EDT (20:13 UTC)
Expired
Jun 15, 2001, 5:15 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alcona County, MI, Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:25 PM EDTThunderstorm Wind 50 ELachine, MISeveral six inch branches blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 15, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KAPX 152015
SVRAPN
MIC001-007-152115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF FLETCHER POND TO
  8 MILES SOUTH OF CURTISVILLE...OR FROM 8 MILES EAST OF ATLANTA TO 9
  MILES SOUTHWEST OF GLENNIE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  FLETCHER POND AROUND 420 PM EDT
  CURRAN...GLENNIE AROUND 425 PM EDT
  SPRATT AROUND 440 PM EDT
  BARTON CITY...LACHINE AROUND 445 PM EDT
  MIKADO AROUND 450 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:45 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 15, 3:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT FRI JUN 15 2001

THE CURRENT APX 88D SHOWS SCATTERED SHOWERS AND THUNDERSTORMS OVER
MUCH OF LOWER MICHIGAN AND PORTIONS OF EAST UPPER MICHIGAN. THIS
CONVECTION IS IN RESPONSE TO UPPER JET DYNAMICS AND WIND CONVERGENCE
ALONG A SURFACE BOUNDARY MOVING OVER THE WESTERN LAKES. THE REGIONAL
RADAR LOOP SHOWS A LARGE AREA OF SHOWERS OVER EAST WISCONSIN AND
LAKE MICHIGAN. THIS PRECIPITATION IS IN RESPONSE TO A 500 MB TROUGH
MOVING OVER THE UPPER MIDWEST. THE LATEST MODEL DATA WAS IN GOOD
AGREEMENT...PUSHING THE STORM SYSTEM EAST OF THE REGION TONIGHT WITH
THE UPPER FLOW BECOMING MORE ZONAL SATURDAY. THE MAIN FORECAST
QUESTIONS WILL BE THE LINGERING CHANCES OF PRECIPITATION TONIGHT
INTO SATURDAY AND THE CHANCE OF SHOWERS ON SUNDAY.

TONIGHT...THE SURFACE FRONT IS PROGGED TO MOVE INTO LAKE HURON THIS
EVENING BEFORE MOVING EAST OF THE AREA BY MIDNIGHT. ADDITIONAL LIFT
THIS EVENING WILL BE SUPPLIED BY THE RIGHT ENTRANCE REGION OF A 100
KT 250 MB JET MOVING OVER LAKE MICHIGAN. 850 MB DEW POINTS WILL DROP
FROM AROUND 12C THIS EVENING TO AROUND 6C BY MIDNIGHT...BRINING MORE
STABILITY TO THE AREA. THE INCREASING STABILITY IS ALREADY EVIDENT
OVER LAKE MICHIGAN AND WISCONSIN DUE TO THE LATEST RADAR TRENDS.
850/500 AND 700/300 MB MOISTURE PROGS SHOW MOISTURE DIMINISHING TO
UNDER 50 PERCENT BY MIDNIGHT...WITH THE LATEST IR SATELLITE LOOP
SHOWING DRYING EVIDENT ALREADY OVER WESTERN AND CENTRAL WISCONSIN.
THEREFORE DUE TO THE LATEST SATELLITE...RADAR TRENDS AND MODEL
DATA...WILL DIMINISH THE SHOWER AND THUNDERSTORMS OVER EAST UPPER
AND NORTHERN LOWER MICHIGAN THIS EVENING WITH NORTHEAST LOWER
DIMINISHING AFTER MIDNIGHT. WILL DIMINISH THE CLOUD COVER OVERNIGHT
BUT WITH WEAK SURFACE AND UPPER LEVEL CYCLONIC FLOW LINGERING OVER
THE UPPER LAKES TONIGHT... WILL MENTION SKIES BECOMING PARTLY
CLOUDY.

SATURDAY...WEAK SURFACE ANTI CYCLONIC FLOW WILL BUILD OVER THE GREAT
LAKES REGION IN THE MORNING...WITH LINGERING 500 MB CYCLONIC FLOW
REMAINING OVER THE REGION INTO THE AFTERNOON. 850/500 MB AND 700/300
MB CHARTS SHOW MOISTURE TO REMAIN UNDER 50 PERCENT THROUGH THE DAY
WITH SURFACE DEW POINTS IN THE LOW 50S AND 850 MB DEW POINTS AROUND
4C. THEREFORE DUE TO LIMITED MOISTURE AND WEAKENING CYCLONIC LIFT AT
THE SURFACE AND ALOFT...WILL GO WITH SOME SUN AND CLOUDS DURING THE
DAY. 850 MB TEMPERATURES WILL BE AROUND 9C ALLOWING AFTERNOON HIGHS
TO WARM INTO THE UPPER 70S ACROSS MUCH OF THE REGION. WINDS WILL
GENERALLY BE FROM THE WEST AROUND 15 TO 20 MPH WITH NORTHERN LAKE
MICHIGAN WATER TEMPERATURES AROUND 55F...WILL MENTION COOLER NEAR
LAKE MICHIGAN. SATURDAY NIGHT...SURFACE ANTI CYCLONIC FLOW WILL
REMAIN OVER THE GREAT LAKES WITH THE UPPER TROUGH PUSHED EAST
ALLOWING THE 500 MB FLOW TO BECOME MORE ZONAL. WILL MENTION MOSTLY
CLEAR SKIES OVER THE ENTIRE FORECAST AREA.

SUNDAY...SURFACE RIDGING WILL REMAIN IN PLACE OVER NORTHERN LOWER
AND EAST UPPER MICHIGAN INTO THE AFTERNOON...WITH MID AND UPPER LEVEL
MOISTURE REMAINING BELOW 50 PERCENT INTO THE EVENING. WILL MENTION
DRY CONDITIONS WITH PARTLY SUNNY SKIES SUNDAY. AFTERNOON HIGHS WILL
BE IN THE MID 70S WITH NORTHERN LAKE MICHIGAN WATER TEMPERATURES IN
THE MID 50S. WITH LINGERING WEST WINDS...WILL MENTION COOLER NEAR
LAKE MICHIGAN. SUNDAY NIGHT...A WEAK 500 MB WAVE DEVELOPS OVER THE
UPPER MIDWEST SUNDAY EVENING WHICH IS PROGGED TO MOVE INTO THE UPPER
LAKES SUNDAY EVENING/EARLY MONDAY MORNING. 850/500 MB MOISTURE IS
PROGGED TO INCREASE TO AROUND 80 PERCENT OVER MUCH OF THE FORECAST
AREA...SO WILL MENTION A CHANCE OF SHOWERS OVER EAST UPPER AND
NORTHWEST LOWER MICHIGAN SUNDAY NIGHT.

EXTENDED DISCUSSION...EXTENDED MODEL WAS IN GOOD AGREEMENT AT UPPER
LEVELS THROUGH NEXT FRIDAY...WITH OVERALL A LARGE AREA OF HIGH
PRESSURE OVER THE SOUTHERN HALF OF THE US AND A NEARLY ZONAL FLOW
OVER THE NORTHERN HALF OF THE US. AT THE SURFACE...HIGH PRESSURE
WILL BE CENTERED OVER THE GREAT LAKES AND EASTERN US ON SUNDAY NIGHT
INTO MONDAY SUPPLYING THE REGION WITH DRY CONDITIONS. ON MONDAY THE
MRF AND ECMWF DIFFER WITH RESPECT TO THE EASTWARD MOVEMENT OF A
STORM SYSTEM MOVING INTO THE WESTERN LAKES. THE ECMWF BECOMES MORE
AGGRESSIVE BREAKING DOWN THE UPPER RIDGE AND PUSHING THE STORM
SYSTEM INTO THE WESTERN LAKES...WHILE THE MRF WAS A LITTLE SLOWER
MOVING THE SYSTEM EAST KEEPING THE PRESENCE OF A STRONG RIDGE ON THE
EAST COAST. WILL GO WITH THE SLOWER MOVEMENT OF THE MRF GIVING MORE
CREDIBILITY TO THE ATLANTIC HIGH AND WILL KEEP THE GREAT LAKES DRY
ON MONDAY. ON TUESDAY THE FRONT WILL MOVE OVER THE STATE BEFORE
PUSHING INTO LAKE HURON WEDNESDAY. WILL MENTION SHOWERS AND
THUNDERSTORMS FOR TUESDAY AND WEDNESDAY. HIGH PRESSURE RETURNS FOR
THURSDAY SO WILL MENTION DRY CONDITIONS THROUGH THE END OF THE
FORECAST PERIOD.

.APX...NONE.

SWR

In the hours before

Local storm report, Jun 15, 1:55 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    BOYNE CITY                MI   WIND DAMAGE
06/15/01   CHARLEVOIX                     NUMEROUS 3 INCH LIMBS
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:29 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
229 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
B
0135 PM    FREDERIC                  MI   WIND DAMAGE
06/15/01   CRAWFORD                       NWS EMPLOYEE REPORTS
                                          SEVERAL TREES SNAPPED OFF
Local storm report, Jun 15, 2:38 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
238 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    CHEBOYGAN                 MI   .75 INCH HAIL
06/15/01   CHEBOYGAN                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:46 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
246 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
U
0230 PM    CHEBOYGAN                 MI   .75 INCH HAIL
06/15/01   CHEBOYGAN
Special weather statement, Jun 15, 3:50 PM EDT, 23 minutes before
MIZ018-023-024-029-030-035-036-041-042-160100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...GLADWIN...MONTMORENCY...PRESQUE ISLE...OGEMAW...
     IOSCO...ALPENA...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 15, 3:58 PM EDT, 15 minutes before
MIZ016>019-021>024-027>030-033>036-041-042-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALPENA...ALCONA...OSCODA...
     OGEMAW...IOSCO...ARENAC

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES

IN NORTHERN LOWER MICHIGAN
     EMMET...CHEBOYGAN...CHARLEVOIX...ANTRIM...OTSEGO...KALKASKA...
     CRAWFORD...MISSAUKEE...ROSCOMMON...GLADWIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR NORTHWEST
LOWER MICHIGAN. SPOTTERS IN THOSE AREAS ARE NO LONGER NEEDED...
UNLESS REPORTS OF SEVERE WEATHER HAVE NOT YET BEEN PASSED ALONG TO
THE NATIONAL WEATHER SERVICE. THANK YOU FOR YOUR ASSISTANCE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:58 PM EDTSevere Thunderstorm WarningAPXAntrim47 min
Jun 15, 1:01 PM EDTSevere Thunderstorm WarningAPXCrawford44 min
Jun 15, 1:15 PM EDTSevere Thunderstorm WarningAPXCharlevoix45 min
Jun 15, 1:22 PM EDTSevere Thunderstorm WarningAPXOtsego53 min
Jun 15, 2:05 PM EDTSevere Thunderstorm WarningAPXCheboygan40 min
Jun 15, 3:02 PM EDTSevere Thunderstorm WarningAPXChippewa43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.